High Wind, Guadalupe Mountains of Culberson County
- When
- February 11, 12:38 AM MST to 2:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
A trough and cold front moved out of the Rocky Mountains and through the plains resulting in strong winds raking the mountains and plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A trough and cold front moved out of the Rocky Mountains and through the plains resulting in strong winds raking the mountains and plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 10, 9:51 PM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1051 PM CST Sun Feb 10 2019
.DISCUSSION...
See 06Z aviation discussion below.
&&
.AVIATION...
Very light rain showers remain in the area. This could impact
the amount of BLDU and reduced visibilities tomorrow depending on
rainfall amounts so have left it out of the TAFs for this
issuance. Tomorrow is still expected to be very windy with gusts
35-45kts and possibly higher expected at all TAF sites. Conditions
will improve after 00Z.
Hennig
&&
.PREV DISCUSSION... /issued 158 PM CST Sun Feb 10 2019/
DISCUSSION...
Ahead of a mid-level trough that has moved in the Pacific NW, an
abundance of clouds were streaming across the area today within
the sw flow aloft. A few light showers will be possible through
mid Mon AM, mainly across the far s-sw CWFA. Clouds will not
clear out until around noon Mon or shortly thereafter. About the
time the clouds clear (or just before) winds will ramp up
resulting in widespread high end wind advisory or low end high
wind warning conditions for PB/SE NM and solid high wind warning
conditions for GDP-Davis Mtns. All relevant factors that contribute
to a wind storm will be in place Mon, 70-80 dam/200nm 7h
gradient, 4mb/100nm MSLP gradient, subsidence, favorable timing
of trough passage with diurnal heating maximum, and mixed layer
winds of 35-45 kts. MOS guidance has either been steady or
increased winds into 21Z/Mon. The winds will be from the west and
high Impacts are possible, if not likely (including property
damage), for all outdoors activities and preparations should be
taken today. Our confidence is high and we will upgrade to a
warning for GDP Mtns and include Davis Mtns, Van Horn, Eddy-Lea
Co, Upper Trans Pecos. Advisory conditions are a foregone
conclusion across most all of the PB and as such we will issue the
wind advisory, noting that part of the advisory may need to be
upgraded to high wind warning early Mon AM, which could include a
blowing dust advisory for the nrn CWFA? We will tend to go on the
warm/dry side of guidance as is typical for these cases. Winds
will decrease fairly quick after 6 PM, but will stay 15-25 mph
range til around midnight as very dry air settles in. High temps
will be near seasonal Tue-Wed. Followed by a very warm/windy-very
windy day Thur and a cold front Fri AM. Next weekend looks to
most be warm, probably very warm across the wrn half of forecast
area.
FIRE WEATHER...
Dry air will quickly appear in SE NM late Mon AM and spread east
with strengthening west winds through Mon PM. Even though winds
and min RHs will be considered critical the fuel profile will help
to mitigate concerns some, as today's/tonight's high RHs has
been/will be absorbed into fuels thereby reducing the window for
their availability to burn. We have coordinated with TAMFS and the
general consensus is that initial attack probability will be high,
but the significant fire potential will be low-moderate. Our RFWs
attempts to capture the days with high significant fire potential
and thus we are reluctant to expand the RFW too much farther east.
Fuels do show some underlying dryness across the NW-N CWFA and
since the min RHs could be near single digits for greater than
3hrs we have included Gaines-Dawson-Borden-Andrews Co in a RFW
and upgrade SE NM to a warning. During peak heating the low-level
thermal ridge will be across the far east, but in the east fuels
will be in the higher RHs the longest, mitigating concerns there?
Thereafter very dry air will settle in Mon night and fuel
moisture will drop through Tue-Wed. More wind possible on Thur,
thus fire wx concerns will remain elevated/high.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 65 31 60 / 10 10 0 0
Carlsbad 41 62 28 60 / 0 0 0 0
Dryden 42 70 37 62 / 20 20 10 0
Fort Stockton 47 67 32 62 / 20 10 0 0
Guadalupe Pass 41 53 30 54 / 10 10 0 0
Hobbs 39 61 25 59 / 0 0 0 0
Marfa 39 60 24 58 / 10 20 0 0
Midland Intl Airport 43 65 31 60 / 10 10 0 0
Odessa 42 64 31 60 / 10 10 0 0
Wink 39 65 27 61 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM to 6 PM MST Monday for Guadalupe
Mountains of Eddy County.
High Wind Warning from 11 AM to 6 PM MST Monday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
Red Flag Warning from 11 AM to 6 PM MST Monday for Southeast
Plains.
TX...Wind Advisory from noon to 7 PM CST Monday for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Scurry-
Upton-Ward-Winkler.
High Wind Warning from 9 AM CST /8 AM MST/ to 7 PM CST /6 PM
MST/ Monday for Davis/Apache Mountains Area-Guadalupe
Mountains.
High Wind Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM
MST/ Monday for Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor.
Red Flag Warning from noon to 7 PM CST Monday for Andrews-Borden-
Dawson-Gaines.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 127 PM CST Sun Feb 10 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 127 PM CST Sun Feb 10 2019 /1227 PM MST Sun Feb 10 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A High Wind Warning is in effect Monday morning into Monday evening for the Guadalupe and Davis Mountains, the Van Horn and Highway 54 Corridor, southeast New Mexico plains, and the Upper Trans Pecos. A Wind Advisory is in effect Monday afternoon into Monday evening for most of the Permian Basin, Marfa Plateau, Big Bend area, and Pecos County. A Red Flag Warning is in effect Monday afternoon into Monday evening for the southeast New Mexico plains and northern sections of the Permian Basin. Areas of blowing dust are expected north of a line from Van Horn to along and north of Wink to Garden City Monday afternoon. Strong winds and critical fire weather conditions are again possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804290, 804288, 804289.